Antipsychotics Applied at Toxicology in the Critical Care Unit

antipsychotic overdosePatients presenting with antipsychotic overdose usually only require supportive care until clinical abnormalities including mental status changes, myo-toxicity, and ECG abnormalities improve. The use of atypical antipsychotics, especially olanzapine, has been associated with the development of diabetes mellitus and diabetic ketoacidosis. The exact mechanism behind this relationship is unclear. Therapy requires addressing the metabolic abnormalities and consideration of a different antipsychotic such as risperidone, which is not significantly associated with the development of diabetes. The most significant complication associated with antipsychotic drugs is neuroleptic malignant syndrome (NMS). Although most commonly associated with haloperidol exposure, NMS is also reported with newer antipsychotic agents such as clozapine, olanzapine, and risperidone. Symptoms suggestive of this syndrome are very similar to the aforementioned SS and include mental status changes, autonomic instability, and skeletal muscle rigidity. Differentiating between the two syndromes is often difficult, and a thorough medication history is often necessary to delineate the specific etiology. As with SS, therapy requires cessation of the causal medication. Other medical therapies, including benzodiazepines, dopaminergic agents, and dantrolene, may be of benefit; however, the relative rarity of this syndrome precludes systematic evaluation of these interventions. Benzodiazepines appear to hasten recovery in milder cases and those with significant muscle rigidity. Use of amantadine and bromocriptine is associated with a decrease in morbidity and mortality. Dantrolene has been recommended as a therapy for NMS, especially when significant hyperpyrexia and muscular rigidity are present, but a recent review did not reveal universal efficacy. Morbidity and mortality are often associated with autonomic instability and airway compromise, so appropriate monitoring and supportive care are essential. Canadian Health&Care Mall doesn’t recommend unbridled intake of drugs because the ramifications are unpredictable.

The treatment of choice for significant lithium toxicity continues to be hemodialysis. The decision to institute hemodialysis therapy requires consideration of several factors, including risks of the procedure, duration of lithium exposure, severity of clinical manifestations, and serum lithium concentration (levels > 2.5 mmol/L in chronic exposure and > 4 mmol/L in acute exposure are potentially life threatening). Conventional hemodialysis is effective in rapidly reducing circulating lithium concentrations; however, intracellular lithium is less affected and subsequent transcellular equilibration leads to a rebound increase in lithium levels after hemodialysis. Thus, extended and repeated courses of hemodialysis may be necessary. The rapidly declining lithium levels during hemodialysis may be associated with adverse neurologic effects. The use of continuous renal replacement techniques avoids the rebound increase in lithium levels.

Read also: